Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 21, 2021, 4:39 PM MDT for Fergus County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 4:39 PM MDT (22:39 UTC)
- Expired
- Jul 21, 2021, 5:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Great Falls, MT
County Fergus County, MT
The radar
The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997
WWUS85 KTFX 212239
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
439 PM MDT Wed Jul 21 2021
MTZ051-212315-
Fergus-
439 PM MDT Wed Jul 21 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FERGUS COUNTY...
At 439 PM MDT, a strong thunderstorm was located near Grass Range, or
25 miles west of Winnett, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Grass Range.
This includes the following highways...
Highway 200 between mile markers 107 and 123.
Highway 191 between mile markers 43 and 58.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4700 10893 4717 10900 4728 10863 4727 10863
4723 10872 4719 10871 4718 10874 4710 10874
4710 10862 4708 10860 4702 10861
TIME...MOT...LOC 2239Z 255DEG 12KT 4711 10887
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:26 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 21, 2:26 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 226 PM MDT Wed Jul 21 2021 .SYNOPSIS... Scattered showers and thunderstorms will continue to develop this evening, with a few stronger storms likely. Gusty westerly winds may develop over the plains on Thursday and Friday, which will bring fire weather concerns. Temperatures will generally remain well above normal for the remainder of the forecast period. && .DISCUSSION... Satellite and radar imagery shows the expected development of scattered showers and thunderstorms across Southwest Montana, and also over the Northern Rockies and central Mountains. Mesoanalysis indicates moderate instability with increasing shear located upstream over NW Montana. Storm coverage will expand into the evening areas, with the environment capable of supporting a few stronger to severe storms. Faster storm motion compared to yesterday should result in lower rainfall totals, but locally heavy rainfall, hail to the size of quarters, and damaging wind gusts are all possible from some of this evenings thunderstorms. Thunderstorm activity dissipates overnight. Attention then turns to an approaching cold front associated with a strong upper level trough presently over the Canadian Rockies. The surface front will move through the region Thursday morning, causing a shift to west and northwest winds as dry air moves in behind the front. Although technically a cold front, temperatures will still climb back into the 80s to near 90, causing a period of critical fire weather conditions over portions of North-central Montana Thursday afternoon. Scattered showers are expected to develop once again along and ahead of the front, with dry lightning potential outside of thunderstorm cores. While surface dewpoint temperatures have recently been in the 50s, these will drop into the 20s by Friday with critically low relative humidity dropping below 15 percent Friday afternoon. Low level satellite water vapor imagery reveals the source region for this dry air presently over Northern California into Southern Oregon. Deep layer mixing under the stable but brisk westerly flow will mix gusty winds to the surface Friday, once again causing elevated to critical fire weather concerns over a larger area Friday afternoon. After being temporarily flatted Friday, the upper level ridge slowly amplifies Saturday into next week again for continued very warm and dry conditions. Some moisture may get entrained into the flow around the ridge and move into at least southwest MT by the middle of next week for isolated thunderstorm chances, otherwise little or no precipitation is expected. && .AVIATION... 1151 AM MDT Wed Jul 21 2021 (21/18Z TAF period) An approaching shortwave combined with monsoon moisture and instability will bring another round of shower and thunderstorm development this afternoon and evening, mostly between 21/20Z and 22/04Z. Thunderstorm hazards for today will include cloud to ground lightning, hail, strong gusty winds, and brief periods of heavy rainfall. Periods of mountain obscuration are expected throughout the next 24 hours. -RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... A cold front passing over the Northern Rockies Thursday afternoon will cause increasing west winds while humidity falls below 20 percent. These are critical fire weather conditions and warrant a Red Flag Warning. These dry and windy conditions may spread a bit further into adjacent fire zones towards Great Falls and Helena. Scattered thunderstorms are also possible Thursday afternoon along and ahead of the front, possibly producing additional dry lighting activity outside thunderstorm cores. Winds decrease Thursday night, but with critically dry air moving into the area, overnight RH will be poor to moderate. Relative humidity is expected to drop below 15 percent on Friday, with gusty winds returning in a deeply mixed boundary layer. && .PRELIMINARY POINT TEMPS/POPS... GTF 57 91 50 88 / 50 20 10 0 CTB 52 82 44 82 / 30 0 0 0 HLN 61 92 56 90 / 40 20 10 0 BZN 56 92 52 90 / 30 30 10 0 WYS 44 82 42 83 / 10 30 10 0 DLN 54 88 49 88 / 40 30 0 0 HVR 59 92 50 89 / 60 10 10 0 LWT 59 90 53 87 / 60 40 30 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Helena and Townsend Ranger Districts of the Helena National Forest...Lincoln Ranger District of the Helena National Forest. Red Flag Warning from noon Thursday to 9 PM MDT Friday Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Fire Weather Watch from Friday afternoon through Friday evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. Fire Weather Watch from Friday afternoon through Friday evening Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 21, 4:07 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Great Falls MT 407 PM MDT Wed Jul 21 2021 MTZ051-212230- Fergus- 407 PM MDT Wed Jul 21 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FERGUS COUNTY... At 406 PM MDT, a strong thunderstorm was located 13 miles southwest of Roy, or 15 miles northeast of Lewistown. The storm is nearly stationary on the east slopes of the Judith Mountains. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Giltedge. This includes Highway 200 between mile markers 96 and 103. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding and/or debris flow down the mountainside. Do not drive your vehicle through flooded roadways. LAT...LON 4710 10928 4728 10921 4726 10892 4701 10903 TIME...MOT...LOC 2206Z 286DEG 2KT 4717 10915 SC
Special weather statement, Jul 21, 4:24 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
424 PM MDT Wed Jul 21 2021
MTZ015-052-212300-
Madison-Jefferson-
424 PM MDT Wed Jul 21 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND
SOUTHWESTERN JEFFERSON COUNTIES...
At 424 PM MDT, a strong thunderstorm was located 8 miles south of
Butte, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Whitehall.
This includes Interstate 90 between mile markers 235 and 251.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4583 11241 4585 11243 4587 11241 4591 11241
4599 11244 4610 11221 4586 11204 4580 11231
4583 11239 4575 11250 4576 11250
TIME...MOT...LOC 2224Z 243DEG 20KT 4586 11248
SCLocal storm report, Jul 21, 4:27 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 PM MDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 1 NNE CONRAD 48.18N 111.94W
07/21/2021 E0.25 INCH PONDERA MT PUBLIC
REPORTED FROM JUST SOUTH OF MAIN HAIL CORE.
&&
HARTSpecial weather statement, Jul 21, 4:29 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
429 PM MDT Wed Jul 21 2021
MTZ008-015-055-212300-
Madison-Beaverhead-Gallatin-
429 PM MDT Wed Jul 21 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MADISON...EASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES...
At 429 PM MDT, strong thunderstorms were clustered 11 miles west of
Divide Lake, or 22 miles north of West Yellowstone, moving northeast
at 30 mph.
Winds in excess of 40 mph and brief heavy rain are possible with
this storm.
Locations impacted include...
Big Sky, Targhee Pass, Yellowstone Village, Raynolds Pass and Red
Rock Pass.
This includes the following highways...
Highway 191 between mile markers 7 and 10, and between mile markers
31 and 57, and near mile marker 59.
Highway 287 between mile markers 1 and 25.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4456 11160 4483 11188 4539 11120 4526 11103
4508 11104 4511 11110 4505 11115 4501 11110
4476 11110 4466 11127 4475 11138 4471 11141
4471 11149 4466 11147 4459 11153 4455 11147
4453 11151
TIME...MOT...LOC 2229Z 231DEG 28KT 4496 11127
SCSpecial weather statement, Jul 21, 4:34 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
434 PM MDT Wed Jul 21 2021
MTZ008-015-212300-
Madison-Beaverhead-
434 PM MDT Wed Jul 21 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND
NORTHERN BEAVERHEAD COUNTIES...
At 434 PM MDT, a strong thunderstorm was located 12 miles south of
Divide, or 25 miles north of Dillon, moving northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Melrose and Glen.
This includes Interstate 15 between mile markers 82 and 93 .
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4568 11273 4568 11270 4564 11271 4563 11267
4570 11253 4575 11252 4575 11250 4554 11236
4546 11276 4562 11287
TIME...MOT...LOC 2234Z 243DEG 14KT 4557 11272
SCSpecial weather statement, Jul 21, 4:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
439 PM MDT Wed Jul 21 2021
MTZ051-212315-
Fergus-
439 PM MDT Wed Jul 21 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FERGUS COUNTY...
At 439 PM MDT, a strong thunderstorm was located near Grass Range, or
25 miles west of Winnett, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Grass Range.
This includes the following highways...
Highway 200 between mile markers 107 and 123.
Highway 191 between mile markers 43 and 58.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4700 10893 4717 10900 4728 10863 4727 10863
4723 10872 4719 10871 4718 10874 4710 10874
4710 10862 4708 10860 4702 10861
TIME...MOT...LOC 2239Z 255DEG 12KT 4711 10887
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:10 PM MDT | Special Weather Statement | TFX | Teton | 35 min |
| Jul 20, 6:14 PM MDT | Special Weather Statement | TFX | Toole | 31 min |
| Jul 20, 6:18 PM MDT | Special Weather Statement | TFX | Cascade | 27 min |
| Jul 20, 6:34 PM MDT | Special Weather Statement | TFX | Teton | 26 min |
| Jul 20, 6:48 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 27 min |
| Jul 20, 7:01 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| Jul 20, 7:17 PM MDT | Special Weather Statement | TFX | Teton | 28 min |
| Jul 20, 7:47 PM MDT | Special Weather Statement | TFX | 28 min | |
| Jul 20, 7:52 PM MDT | Special Weather Statement | TFX | Cascade | 23 min |
| Jul 20, 8:45 PM MDT | Special Weather Statement | TFX | Chouteau, Judith Basin | 30 min |
| Jul 21, 1:26 PM MDT | Fire Weather Watch | TFX | Broadwater, Cascade, Chouteau, Fergus, Gallatin, Jefferson and 4 more | 25 hr |
| Jul 21, 1:26 PM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 56 hr |
| Jul 21, 2:38 PM MDT | Special Weather Statement | TFX | Glacier | 37 min |
| Jul 21, 2:48 PM MDT | Special Weather Statement | TFX | Pondera | 27 min |
| Jul 21, 2:56 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 34 min |
| Jul 21, 3:16 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 29 min |
| Jul 21, 3:23 PM MDT | Special Weather Statement | TFX | Pondera | 37 min |
| Jul 21, 3:49 PM MDT | Special Weather Statement | TFX | Pondera | 26 min |
| Jul 21, 3:50 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 40 min |
| Jul 21, 3:51 PM MDT | Special Weather Statement | TFX | Teton | 24 min |
| Jul 21, 4:07 PM MDT | Special Weather Statement | TFX | Fergus | 23 min |
| Jul 21, 4:07 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 38 min |
| Jul 21, 4:24 PM MDT | Special Weather Statement | TFX | Jefferson | 36 min |
| Jul 21, 4:29 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Jul 21, 4:34 PM MDT | Special Weather Statement | TFX | Silver Bow | 26 min |
| Jul 21, 4:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 33 min |
| Jul 21, 4:45 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Pondera, Teton, Toole | 45 min |
| Jul 21, 4:53 PM MDT | Special Weather Statement | TFX | Teton | 22 min |
| Jul 21, 4:54 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 36 min |
| Jul 21, 4:56 PM MDT | Special Weather Statement | TFX | Jefferson | 34 min |
| Jul 21, 4:58 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 32 min |
| Jul 21, 5:02 PM MDT | Special Weather Statement | TFX | Glacier | 28 min |
| Jul 21, 5:04 PM MDT | Special Weather Statement | TFX | Deer Lodge | 26 min |
| Jul 21, 5:21 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 24 min |
| Jul 21, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 46 min |
| Jul 21, 5:32 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.